Alert archive / South Dakota / Wind Chill Advisories in 2014
Wind Chill Advisory 2, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 1, 2014, 3:09 PM CST for 4 states. It took effect at Jan 1, 2014, 6:00 PM CST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Jan 1, 2014, 3:09 PM CST (21:09 UTC)
- In effect from
- Jan 1, 2014, 6:00 PM CST
- Expired
- Jan 2, 2014, 12:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Sioux Falls, SD
All 42 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 13 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
066 WWUS43 KFSD 012109 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 309 PM CST WED JAN 1 2014 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-059>062-067-020515- /O.NEW.KFSD.WC.Y.0002.140102T0000Z-140102T1800Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...CHEROKEE...STORM LAKE...IDA GROVE...HOLSTEIN... BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA... HARRISBURG 309 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY. * WIND AND VISIBILITY...GENERALLY LIGHT NORTH WINDS UP TO 10 MPH AT TIMES. * WIND CHILL VALUES...LOW TEMPERATURES IN THE TEENS BELOW ZERO...COMBINED WITH THE LIGHT WINDS...WILL RESULT IN WIND CHILL VALUES AS LOW AS 30 BELOW ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ IAZ020-031-NEZ013-014-SDZ058-064>066-068>071-020515- /O.NEW.KFSD.WC.Y.0002.140102T0600Z-140102T1800Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-AURORA-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...PLANKINTON...WHITE LAKE... STICKNEY...ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN... MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 309 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON CST THURSDAY. * WIND AND VISIBILITY...GENERALLY LIGHT NORTH WINDS UP TO 10 MPH AT TIMES. * WIND CHILL VALUES...LOW TEMPERATURES IN THE SINGLE DIGITS BELOW AND TEENS BELOW ZERO...COMBINED WITH THE LIGHT WINDS...WILL RESULT IN WIND CHILL VALUES AS LOW AS 25 BELOW ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$
3 follow-up statements
064 WWUS43 KFSD 020338 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 938 PM CST WED JAN 1 2014 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-059>062-067-021145- /O.CON.KFSD.WC.Y.0002.000000T0000Z-140102T1800Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...CHEROKEE...STORM LAKE...IDA GROVE...HOLSTEIN... BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA... HARRISBURG 938 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WIND AND VISIBILITY...GENERALLY LIGHT NORTH WINDS UP TO 10 MPH AT TIMES. * WIND CHILL VALUES...LOW TEMPERATURES IN THE TEENS BELOW ZERO... COMBINED WITH THE LIGHT WINDS...WILL RESULT IN WIND CHILL VALUES AS LOW AS 30 BELOW ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ IAZ020-031-NEZ013-014-SDZ058-064>066-068>071-021145- /O.CON.KFSD.WC.Y.0002.140102T0600Z-140102T1800Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-AURORA-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...PLANKINTON...WHITE LAKE... STICKNEY...ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN... MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 938 PM CST WED JAN 1 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST THURSDAY... * WIND AND VISIBILITY...GENERALLY LIGHT NORTH WINDS UP TO 10 MPH AT TIMES. * WIND CHILL VALUES...LOW TEMPERATURES IN THE SINGLE DIGITS BELOW AND TEENS BELOW ZERO...COMBINED WITH THE LIGHT WINDS... WILL RESULT IN WIND CHILL VALUES AS LOW AS 25 BELOW ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$
900 WWUS43 KFSD 021030 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CST THU JAN 2 2014 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-059>062-067-021800- /O.CON.KFSD.WC.Y.0002.000000T0000Z-140102T1800Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...CHEROKEE...STORM LAKE...IDA GROVE...HOLSTEIN... BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA... HARRISBURG 430 AM CST THU JAN 2 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND AND VISIBILITY...GENERALLY LIGHT NORTH WINDS UP TO 10 MPH AT TIMES. * WIND CHILL VALUES...LOW TEMPERATURES IN THE TEENS BELOW ZERO... COMBINED WITH THE LIGHT WINDS...WILL RESULT IN WIND CHILL VALUES AS LOW AS 30 BELOW ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ IAZ020-031-NEZ013-014-SDZ058-064>066-068>071-021800- /O.CON.KFSD.WC.Y.0002.000000T0000Z-140102T1800Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-AURORA-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...PLANKINTON...WHITE LAKE... STICKNEY...ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN... MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 430 AM CST THU JAN 2 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WIND AND VISIBILITY...GENERALLY LIGHT NORTH WINDS UP TO 10 MPH AT TIMES. * WIND CHILL VALUES...LOW TEMPERATURES IN THE SINGLE DIGITS BELOW AND TEENS BELOW ZERO...COMBINED WITH THE LIGHT WINDS... WILL RESULT IN WIND CHILL VALUES AS LOW AS 25 BELOW ZERO AT TIMES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ SCHUMACHER
776 WWUS43 KFSD 021736 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CST THU JAN 2 2014 IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ038>040-052>056-059>062-067-021845- /O.EXP.KFSD.WC.Y.0002.000000T0000Z-140102T1800Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA- LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-DAVISON- HANSON-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...CHEROKEE...STORM LAKE...IDA GROVE...HOLSTEIN... BATTLE CREEK...TYLER...HENDRICKS...LAKE BENTON...IVANHOE... MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...LUVERNE...HURON... DE SMET...ARLINGTON...LAKE PRESTON...BROOKINGS... WESSINGTON SPRINGS...ALPENA...WOONSOCKET...HOWARD...MADISON... FLANDREAU...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA... BRIDGEWATER...MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA... HARRISBURG 1136 AM CST THU JAN 2 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... WITH TEMPERATURES WARMING AND WINDS BECOMING LIGHTER...THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON. HOWEVER TEMPERATURES AND WIND CHILLS WILL LIKELY REMAIN BELOW ZERO THROUGH THE DAY. PORTIONS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA MAY CONTINUE TO SEE WIND CHILLS AROUND 20 BELOW ZERO INTO EARLY AFTERNOON. $$ IAZ020-031-NEZ013-014-SDZ058-064>066-068>071-021845- /O.EXP.KFSD.WC.Y.0002.000000T0000Z-140102T1800Z/ PLYMOUTH-WOODBURY-DIXON-DAKOTA-AURORA-DOUGLAS-HUTCHINSON-TURNER- BON HOMME-YANKTON-CLAY-UNION- INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD... PONCA...ALLEN...SOUTH SIOUX CITY...PLANKINTON...WHITE LAKE... STICKNEY...ARMOUR...CORSICA...DELMONT...PARKSTON...FREEMAN... MENNO...TRIPP...PARKER...CENTERVILLE...MARION...VIBORG...HURLEY... CHANCELLOR...TYNDALL...SCOTLAND...SPRINGFIELD...AVON...TABOR... YANKTON...VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 1136 AM CST THU JAN 2 2014 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... WITH TEMPERATURES WARMING AND WINDS BECOMING LIGHTER...THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT NOON. HOWEVER WIND CHILLS WILL LIKELY REMAIN NEAR OR BELOW ZERO THROUGH THE DAY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 1, 3:05 PM CST, 4 minutes earlier.
Area forecast discussion, Jan 1, 3:05 PM CST, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CST WED JAN 1 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 305 PM CST WED JAN 1 2014 A VERY COLD NIGHT IS IN STORE FOR THE AREA AS AN ARCTIC AIRMASS CONTINUES TO FILTER INTO THE REGION. THERE MAY BE SOME BREAKS IN THE CLOUDS FROM TIME TO TIME...BUT OVERALL EXPECTING A MOSTLY CLOUDY NIGHT...WITH MORE WIDESPREAD CLEARING WORKING IN FROM NORTH TO SOUTH TOMORROW MORNING INTO THE AFTERNOON. HIGH PRESSURE OVERHEAD WILL LEAD TO DECREASING WINDS...SO DESPITE MOSTLY CLOUDY SKIES WE SHOULD STILL DECOUPLE AND GET QUITE COLD...JUST NOT AS LOW AS WE WOULD HAVE WITH CLEAR SKIES. IN GENERAL DID NOT MAKE MANY ADJUSTMENTS TO OVERNIGHT LOWS...DID RAISE THEM JUST A BIT IN THE WEST WHERE CLOUDS SHOULD BE MORE ABUNDANT...AND LOWERED THEM A TOUCH IN THE EAST WHERE SOME CLEARING IS MORE PROBABLE. OVERALL LOOKING AT THE TEENS BELOW ZERO FOR A MAJORITY OF THE AREA. EVEN THOUGH WINDS SHOULD EB LIGHT...DECIDED TO ISSUE A WIND CHILL ADVISORY FOR EVERYWHERE BUT SOUTH CENTRAL SOUTH DAKOTA. AS EVEN A 5 TO 8 MPH BREEZE...WHICH IS POSSIBLE FROM TIME TO TIME EVEN WITH HIGH PRESSURE NEARBY...WOULD REALLY TANK THE WIND CHILLS TO AROUND 30 BELOW ZERO. SO WHILE NOT EVERYWHERE WILL SEE CRITERIA AT ALL TIMES THROUGH THE NIGHT AND MORNING HOURS...IT WILL STILL BE BITTERLY COLD. COULD CONTINUE TO SEE SOME SCATTERED FLURRIES THIS EVENING AS A WEAK WAVE WORKS ACROSS PROVIDING WEAK LIFT THROUGH THE SNOW GROWTH ZONE CLOUD LAYER. ONE MORE WEAK WAVE RIDING SOUTHEAST IN THE NORTHWEST FLOW WILL MOVE ACROSS LATER TONIGHT INTO TOMORROW MORNING. LIFT IS PRETTY WEAK...BUT MODELS IN GOOD AGREEMENT THAT WE WILL SEE AN AREA OF FLURRIES OR LIGHT SNOW WITH THIS FEATURE...AS IT DOES NOT TAKE MUCH LIFT TO GET SNOW IN THIS FAVORABLE THERMAL PROFILE. EXPECT THE ACTIVITY TO GENERALLY STAY ALONG AND WEST OF THE JAMES RIVER...WITH TIMING FROM ABOUT 1 AM TO 9 AM. NOT EXPECTING ANYTHING MORE THAN A COATING...POSSIBLY UP TO A FEW TENTHS OF AN INCH IN GREGORY COUNTY. OTHERWISE TOMORROW WILL SEE LIGHT WINDS AND CLEARING SKIES WITH HIGH PRESSURE OVERHEAD. DID NOT MAKE MANY CHANGES TO THE GOING HIGH TEMPERATURE FORECAST...WITH READINGS LIKELY STAYING BELOW ZERO ACROSS THE NORTHEASTERN TWO THIRDS OF THE AREA...AND SINGLE DIGITS ABOVE ZERO ELSEWHERE. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 305 CST WED JAN 1 2014 THE INITIAL QUESTION FOR THURSDAY NIGHT IS HOW MUCH TEMPERATURES WILL COOL EARLY BEFORE THEY LEVEL OFF AND RISE DURING THE NIGHT. WITH THE WARMING...AND INCREASING MID AND HIGH CLOUDS...SPREADING WEST TO EAST...THERE WILL PROBABLY BE AT MOST A DEGREE OR TWO DROP FAR SOUTHWEST. THE FAR EAST MAY COOL IN THE AREA OF 5 TO 10 DEGREES WITH LOWS OF 10 BELOW IN PART OF SOUTHWEST MINNESOTA. BY DAYBREAK READINGS ARE EXPECTED TO WARM TO THE ZERO EAST TO 20 ABOVE SOUTHWEST RANGE. AT THIS TIME WITH LITTLE LIFT AND THE AIR EXPECTED TO REMAIN DRY BELOW MID LEVELS...NO PRECIPITATION IS EXPECTED THURSDAY NIGHT. A LITTLE CLEARING SHOULD TAKE PLACE FRIDAY DAYTIME AS TEMPERATURES OF COURSE CONTINUE TO WARM...WITH HIGHS IN THE 20S EAST TO AS WARM AS 40 FAR SOUTHWEST. INCREASING SOUTHERLY TO EVENTUALLY SOUTHWESTERLY WINDS WILL BE PART OF THE WARMING PATTERN THURSDAY NIGHT AND FRIDAY. WINDS WILL BECOME STRONG ENOUGH TO CAUSE SOME BLOWING OF THE LOOSE SNOW COVER WE NOW HAVE...ABOVE THE UNDERLYING CRUST WHICH WOULD TAKE A HURRICANE TO MOVE. ANYWAY...THERE APPEARS TO BE ENOUGH OF THIS LOOSE SNOW TO CAUSE THE REQUIRED RESTRICTION TO VISIBILITY FOR CONTINUING THE BLOWING SNOW MENTION. BUFKIT MODEL SOUNDINGS SEEM TO BE GIVING A PRETTY GOOD PICTURE OF THE LOW LEVEL WINDS LATELY IN CONTRAST TO THE POORER JOB THEY DO ON LOW LEVEL TEMPERATURES. THE BLOWING SNOW PROBLEM SHOULD TEND TO BE MORE IN THE NORTHEAST HALF OF THE AREA WITH STRONGER WINDS AND MORE LOOSE SNOW. FRIDAY NIGHT WILL BRING THE NEXT COLD FRONT AND SOME POTENTIAL FOR LIGHT SNOW OR SNOW SHOWERS. WILL DROP OFF THE BLOWING SNOW MENTION IN THE EVENING FOR THE EAST...THEN BRING IT BACK FROM THE WEST LATE FRIDAY NIGHT AND SATURDAY AS WINDS GET HEALTHY FROM THE NORTHWEST. FRIDAY NIGHT TEMPERATURES SHOULD BE RELATIVELY MILD...THEN SATURDAY WILL BRING STEADY OR FALLING READINGS DUE TO THE FRONTAL TIMING. AFTER THE WARMING...THE COOLING SATURDAY DOES NOT LOOK STRONG OR FAST ENOUGH TO PRODUCE THE DANGEROUS WIND CHILLS...BUT BE PATIENT AS MORE ARE ON THE WAY. A MODEST DECREASE IN CLOUDS IS EXPECTED FOR SATURDAY...AND SATURDAY NIGHT SHOULD BE PARTLY CLOUDY AND KIND OF COLD. IN THIS WINTER SO FAR...12 BELOW TO 3 ABOVE QUALIFIES AS ONLY KIND OF COLD. SUNDAY BRINGS THE APPROACH OF A WORSE ARCTIC BLAST. FIRST...THE QUESTION IS WILL THERE BE A DECENT ROUND OF LIGHT SNOW OR SNOW SHOWERS WITH THE WAVE BRINGING THIS ONE. HAVE GONE WITH THE EXTENDED GUIDANCE FOR NOW WHICH SHOWS JUST A SMALL CHANCE WEST AND SOUTH...BUT THE INCOMING WAVE LOOKS STRONG ENOUGH TO PRODUCE A LITTLE MORE WIDESPREAD SNOW...SO WE WILL BE REVISITING THIS ONE. TEMPERATURES SUNDAY WILL STILL BE COLD...BUT IT WILL GET COLDER SUNDAY NIGHT AND MONDAY AS THE BIG BLAST SPREADS IN. MODELS AND NEIGHBORS ARE ALL CLOSE ON THIS THAT WE WILL BE DEALING WITH THE MOST DANGEROUS COLD BLAST OF THE WINTER SO FAR WITH A POTENTIAL FOR WIND CHILL WARNING CRITERIA EVEN SOUTHWEST...AND PERHAPS 50 BELOW WIND CHILLS NORTH. THIS STRONG AND DEEP BLAST SHOULD DRY OUT THE AIR AND NO PRECIPITATION IS EXPECTED MONDAY. THE LAST TWO DAYS OF THE FORECAST PERIOD...TUESDAY AND WEDNESDAY...WILL DEAL WITH RECOVERY FROM THIS FRIGID BLAST...WARMING...PERHAPS...TO THE TEENS FOR HIGHS ON WEDNESDAY. FOR THE TIME BEING...THESE DAYS SEEM DRY WITH NO REAL UPPER SUPPORT OR MOISTURE AS THE WARMING STARTS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1122 AM CST WED JAN 1 2014 AREA OF FLURRIES AND LIGHT SNOW REDUCING VISIBILITY INTO THE MVFR RANGE WEST OF INTERSTATE 29...WITH PERIODS OF IFR VISIBILITY POSSIBLE. THUS WILL INCLUDE THIS IN THE HON TAF INTO MID AFTERNOON...WITH CONDITIONS EXPECTED TO IMPROVE BY EVENING. VFR CONDITIONS SHOULD PERSIST AT FSD AND SUX. ANOTHER WEAK WAVE WILL BRING MORE FLURRIES AND LIGHT SNOW TONIGHT REDUCING VISIBILITY BACK INTO THE MVFR RANGE...BUT AT THIS TIME EXPECT THIS AREA TO REMAIN WEST OF THE TAF SITES. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHENARD LONG TERM... AVIATION...CHENARD
Hazardous weather outlook, Jan 1, 5:08 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0508 AM CST WED JAN 01 2014 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0508 AM CST WED JAN 01 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... LOCATIONS NEAR AND NORTHEAST OF A LINE FROM HURON TO SIOUX FALLS...TO SPENCER IOWA...WILL CONTINUE TO SEE WIND CHILL READINGS OF 20 BELOW TO 25 BELOW ZERO THROUGH THE MORNING. AIR TEMPERATURES WILL FALL INTO THE TEENS BELOW ZERO TONIGHT...AND ALTHOUGH WINDS WILL BE LIGHT...THERE WILL STILL BE SOME WIND CHILL EFFECT WITH READINGS OF 20 BELOW TO 30 BELOW ZERO IN AREAS ALONG AND EAST OF THE JAMES RIVER VALLEY. LINGERING LIGHT SNOW COULD STILL PRODUCE UP TO A HALF INCH OF ACCUMULATION IN AREAS FROM SIOUX CITY TO STORM LAKE IOWA EARLY THIS MORNING. ELSEWHERE SCATTERED FLURRIES ARE EXPECTED WITH NO ADDITIONAL ACCUMULATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A PERIOD OF WIND CHILLS FROM 20 BELOW TO 25 BELOW ZERO WILL AGAIN BE POSSIBLE THURSDAY NIGHT...BEFORE WARMER AIR MAKES A BRIEF RETURN TO THE REGION. STRONG SOUTHERLY WINDS WILL DEVELOP EAST OF THE JAMES RIVER VALLEY FRIDAY...FOLLOWED BY STRONG NORTHWEST WINDS IN MOST LOCATIONS ON SATURDAY. WITH FRESH SNOWFALL FROM EARLY THIS WEEK ACROSS MOST OF THE REGION...AREAS OF BLOWING SNOW SHOULD BE ANTICIPATED WITH THESE STRONG WINDS FRIDAY THROUGH SATURDAY. EVEN COLDER AIR IS FORECAST TO PUSH INTO THE REGION BY SUNDAY NIGHT AND MONDAY. THIS COLD AIR WILL BE ACCOMPANIED BY BREEZY CONDITIONS...RESULTING IN THE POTENTIAL FOR A PROLONGED PERIOD OF DANGEROUS WIND CHILL READINGS IN THE 30S AND 40S BELOW ZERO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jan 1, 10:28 AM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1028 AM CST WED JAN 1 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 WNW LAKEFIELD 43.68N 95.18W
01/01/2014 M5.0 INCH JACKSON MN COOP OBSERVER
COOP OBSERVER STATION LAKEFIELD /LKFM5/ SNOW
DURATION 48 HOURS
0700 AM SNOW 2 NNE WORTHINGTON 43.65N 95.58W
01/01/2014 M4.0 INCH NOBLES MN COOP OBSERVER
COOP OBSERVER STATION WORTHINGTON /WRNM5/
SNOW DURATION 48 HOURS
1000 PM SNOW DE SMET 44.38N 97.55W
12/31/2013 M4.0 INCH KINGSBURY SD COOP OBSERVER
COOP OBSERVER STATION HURON-33MI.E /DSMS2/
SNOW DURATION 48 HOURS
0730 AM SNOW FLANDREAU 44.05N 96.60W
01/01/2014 M3.7 INCH MOODY SD COOP OBSERVER
COOP OBSERVER STATION BROOKINGS-22MI.SSE
/FLAS2/ SNOW DURATION 48 HOURS
0800 AM SNOW 1 SW BROOKINGS 44.29N 96.80W
01/01/2014 M3.3 INCH BROOKINGS SD COCORAHS
COCORAHS STATION 1 SW BROOKINGS /7018C/ SNOW
DURATION 48 HOURS
0700 AM SNOW 1 S MARSHALL 44.44N 95.79W
01/01/2014 M3.0 INCH LYON MN COCORAHS
COCORAHS STATION 1 S MARSHALL /9760O/ SNOW
DURATION 48 HOURS
0700 AM SNOW 3 ESE SIOUX FALLS 43.53N 96.67W
01/01/2014 M2.6 INCH MINNEHAHA SD COOP OBSERVER
COOP OBSERVER STATION SIOUX FALLS 5SE FSD
ARPT /DEMS2/ SNOW DURATION 48 HOURS
0700 AM SNOW LESTER 43.44N 96.33W
01/01/2014 M2.5 INCH LYON IA COCORAHS
COCORAHS STATION LESTER /1111B/ SNOW
DURATION 48 HOURS
0630 AM SNOW 2 ESE YANKTON 42.88N 97.36W
01/01/2014 M2.5 INCH YANKTON SD COOP OBSERVER
COOP OBSERVER STATION 2 SE YANKTON /YTNS2/
SNOW DURATION 48 HOURS
0655 AM SNOW CHAMBERLAIN 43.81N 99.33W
01/01/2014 M2.4 INCH BRULE SD COCORAHS
COCORAHS STATION CHAMBERLAIN /6960C/ SNOW
DURATION 48 HOURS
0700 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
01/01/2014 M2.3 INCH JERAULD SD COOP OBSERVER
COOP OBSERVER STATION HURON-26MI.SW /WSPS2/
SNOW DURATION 48 HOURS
0800 AM SNOW 1 ENE WALL LAKE 43.53N 96.95W
01/01/2014 M2.3 INCH MINNEHAHA SD COCORAHS
COCORAHS STATION 1 ENE WALL LAKE /7027C/
SNOW DURATION 48 HOURS
0700 AM SNOW HOLSTEIN 42.49N 95.53W
01/01/2014 M2.1 INCH IDA IA COOP OBSERVER
COOP OBSERVER STATION HOLSTEIN /HSTI4/ SNOW
DURATION 48 HOURS
0700 AM SNOW 8 SSW HERRICK 43.00N 99.23W
01/01/2014 M2.0 INCH GREGORY SD COCORAHS
COCORAHS STATION 7 WNW NAPER /2253H/ SNOW
DURATION 48 HOURS
0700 AM SNOW WHITE LAKE 43.73N 98.72W
01/01/2014 M2.0 INCH AURORA SD COOP OBSERVER
COOP OBSERVER STATION MITCHELL-36MI.W
/WITS2/ SNOW DURATION 48 HOURS
0700 AM SNOW 3 N HORNICK 42.28N 96.10W
01/01/2014 M2.0 INCH WOODBURY IA COOP OBSERVER
COOP OBSERVER STATION HOLLY SPRINGS 1NW
/HLYI4/ SNOW DURATION 48 HOURS
0600 AM SNOW 3 N SIOUX FALLS 43.59N 96.73W
01/01/2014 M1.9 INCH MINNEHAHA SD ASOS
ASOS STATION SIOUX FALLS, SD /FSD/ SNOW
DURATION 48 HOURS
0700 AM SNOW 7 SSW CHAMBERLAIN 43.71N 99.38W
01/01/2014 M1.9 INCH BRULE SD COCORAHS
COCORAHS STATION 7 SSW CHAMBERLAIN /8211B/
SNOW DURATION 48 HOURS
0700 AM SNOW WAKEFIELD 42.27N 96.87W
01/01/2014 M1.8 INCH DIXON NE COOP OBSERVER
COOP OBSERVER STATION WAKEFIELD /WAKN1/ SNOW
DURATION 48 HOURS
0630 AM SNOW HOWARD 44.02N 97.52W
01/01/2014 M1.7 INCH MINER SD COOP OBSERVER
COOP OBSERVER STATION MADISON-21MI.W /HOWS2/
SNOW DURATION 48 HOURS
0600 AM SNOW 3 N MITCHELL 43.77N 98.04W
01/01/2014 M1.6 INCH DAVISON SD ASOS
ASOS STATION MITCHELL MUNICIPAL AIRPORT
/MHE/ SNOW DURATION 48 HOURS
1151 PM SNOW 2 S MITCHELL 43.70N 98.04W
12/31/2013 M1.6 INCH DAVISON SD COOP OBSERVER
COOP OBSERVER STATION MITCHELL /MCLS2/ SNOW
DURATION 48 HOURS
0600 AM SNOW 1 WSW SERGEANT BLUFF 42.40N 96.38W
01/01/2014 M1.5 INCH WOODBURY IA COOP OBSERVER
COOP OBSERVER STATION ANG BASE /SXGI4/ SNOW
DURATION 24 HOURS
0600 AM SNOW 1 W SERGEANT BLUFF 42.40N 96.38W
01/01/2014 M1.4 INCH WOODBURY IA ASOS
ASOS STATION SIOUX GATEWAY AIRPORT /SUX/
SNOW DURATION 48 HOURS
0700 AM SNOW MARION 43.42N 97.26W
01/01/2014 M1.4 INCH TURNER SD COOP OBSERVER
COOP OBSERVER STATION SIOUX FALLS-27MI.WSW
/MARS2/ SNOW DURATION 48 HOURS
0700 AM SNOW ORANGE CITY 43.00N 96.05W
01/01/2014 M1.3 INCH SIOUX IA COOP OBSERVER
COOP OBSERVER STATION ORANGE CITY /ORCI4/
SNOW DURATION 48 HOURS
0800 AM SNOW TYNDALL 42.99N 97.86W
01/01/2014 M1.2 INCH BON HOMME SD COOP OBSERVER
COOP OBSERVER STATION TYNDALL /TYNS2/ SNOW
DURATION 48 HOURS
0700 AM SNOW SHELDON 43.18N 95.85W
01/01/2014 M1.0 INCH O'BRIEN IA COOP OBSERVER
COOP OBSERVER STATION SHELDON /SHDI4/ SNOW
DURATION 48 HOURS
0700 AM SNOW 1 ESE ALTON 42.98N 95.99W
01/01/2014 M1.0 INCH SIOUX IA COCORAHS
COCORAHS STATION ALTON /3380V/ SNOW DURATION
48 HOURS
0840 AM SNOW 6 NNE ELK POINT 42.76N 96.65W
01/01/2014 M0.3 INCH UNION SD COCORAHS
COCORAHS STATION 2 W WESTFIELD /7227C/ SNOW
DURATION 48 HOURS
&&
NWS SIOUX FALLS SD
IRIS SYSTEMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 31, 8:23 PM CST | Wind Chill Advisory | FSD | Beadle, Brookings, Kingsbury, Lake, Lincoln, McCook and 3 more | 16 hr |
Nearby
Wind Chill Advisories in South Dakota, 2014Wind Chill Advisories in Iowa, 2014Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.